A 66-year-old man was admitted with abdominal distension, fatigue and dyspnea. Six months prior he underwent elective repair of his aortic valve with a post-operative course complicated by a recurrent right sided exudative pleural effusions. Echocardiography demonstrated moderate left ventricular hypertrophy with an ejection fraction of 35-40%. The patient had previous anaphylactic reactions to loop-diuretics and a PleurX® catheter was placed. Physical exam demonstrated bilateral decreased breath sounds at the lung bases, severe abdominal distension and no lower extremity edema. Lab values were significant for Creatinine of 2.1 mg/dL, Albumin 4.0 g/L and INR of 1.2. He required serial paracenteses to control his ascites with a serum-ascites albumin gradient of 1.8g/dL and an elevated fluid protein level (3.8mg/L). Right heart catheterization demonstrated normal filling pressures and stable cardiac output. Nuclear medicine tracer study showed no pleuro-peritoneal connection. Liver biopsy demonstrated mild sinusoidal dilation and congestion without cirrhosis. Thyrotropin level was measured at 243.90 mcU/mL (reference range <4.0 mcU/mL) and he was initiated on levothyroxine. After 3 months his thyrotropin improved to 30.98mcU/ml, with removal of PleurX® catheter and resolution of ascites.
This patient’s initial presentation and recent cardiac surgery suggested his high protein ascites was a cardiac surgery complication, but cardiac evaluation was negative. Given his unremarkable liver pathology, hypothyroidism was the leading etiology and symptoms resolved with thyroid hormone supplementation. Myxedema ascites is a known but rare complication of hypothyroidism. Previous cases have similarly reported high protein ascitic gradients (>1.1mg/dL) with largely exudative pleural effusions1–3. The pathophysiology is undefined, but hypothesized that edema develops due to increased permeability of capillaries causing leakage of proteins into physiologically potential spaces. Alternatively it is proposed that an increase in hyaluric acid can cause a direct hygroscopic effect4. Definitive treatment lies in hormone replacement.
Conclusions: Hypothyroidism is a rare cause of ascites that can present with high protein gradients as a mimicker of cirrhosis or heart failure. Early diagnosis and treatment are key in reducing medical morbidity.
1. Krokl KL, Cárdenas A. Management of patients with ascites. Geriatr Aging. 2009;12(6):289-294.
2. Thobe N, Pilger P, Jones MP. Primary hypothyroidism masquerading as hepatic encephalopathy: case report and review of the literature. Postgrad Med J. 2000;76(897):424-426..
3. Sasaki H, Matsumoto S, Shijyo H, et al. Gross Ascites as a First Manifestation of Primary Hypothyroidism due to Post-treatmetn of Radioiodine Therapy for Graves’ disease. Intern Med J. 1992;31(2):256-259.
4. Ji J-S, Chae H-S, Cho Y-S, et al. Myxedema ascites: case report and literature review. J Korean Med Sci. 2006;21(4):761-764.